Today is the First Day of
the Rest of Your Life

Get Started

Thursday, July 28, 2016

Do’s and Don’ts of Responding to Opioid Overdose

Would you know what to do (and what not to do) if a friend or family member was overdosing on opioids? The most important thing to remember is to respond immediately – call 911 – if you notice any warning signs.

In general, an overdose can be identified by the “opioid overdose triad,” which is a combination of pinpoint pupils, unconsciousness, or respiratory depression.

And don’t hesitate to get help out of the fear of getting in trouble yourself. According to the Substance Abuse and Mental Health Services Administration (SAMHSA), 32 states and the District of Columbia currently have “Good Samaritan” statutes. This law prevents arrest, charges, or prosecution for possession of a controlled substance or paraphernalia if emergency assistance is sought for someone who is experiencing an opioid-induced overdose.


Just pick up the phone and say: “Someone is unresponsive and not breathing.” Give a clear address and/or description of your location. And remember these do’s and don'ts as outlined by SAMHSA:

Do...
  • Support the person’s breathing by administering oxygen or performing rescue breathing.
  • Administer naloxone, if available. Note: All naloxone products have an expiration date, so it is important to check the expiration date and obtain replacement naloxone as needed.
  • Put the person in the “recovery position” on the side, if he or she is breathing independently.
  • Stay with the person and keep him/her warm.
Don't... 
  • Slap or try to forcefully stimulate the person — it will only cause further injury. If you're unable to wake the person by shouting, rubbing your knuckles on the sternum (center of the chest or rib cage), or light pinching, he or she may be unconscious.
  • Put the person into a cold bath or shower. This increases the risk of falling, drowning, or going into shock.
  • Inject the person with any substance (salt water, milk, “speed,” heroin, etc.). The only safe and appropriate treatment is naloxone.
  • Try to make the person vomit drugs that he or she may have swallowed. Choking or inhaling vomit into the lungs can cause a fatal injury. 
Finding Help for a Loved One
One of the most important decisions you can make is to support your friend or family member in seeking treatment for opioid addiction. 
For information about Hope Academy's young adult substance abuse treatment program, or to begin the admissions process for a loved one, call 866-930-4673.

No comments:

Post a Comment

CignaAetnaBlueCross BlueShieldUnited HealthcareMore Options/Verify Benefits

Call us at to Learn About Open Enrollment

Request A Call Back